Skip to main content
main-content
Top

22-11-2018 | Oncology | Main feed | News

Immune checkpoint inhibitor cardiovascular toxicity characterised

medwireNews: A review of individual case safety reports in a WHO global database has helped characterise the risk of cardiovascular immune-related adverse events (irAE) adverse events among patients using immune checkpoint inhibitor (ICI) therapy.

Javid Moslehi, from Vanderbilt University Medical Center in Nashville, Tennessee, USA, and colleagues collated a total of 31,321 adverse event reports associated with ICI therapy and 16,343,451 adverse events associated with any drug use, all of which had been entered in VigiBase between 1967 and 2018.

Compared with patients using any drug, those receiving ICI therapy had a significantly increased risk of myocarditis (reporting odds ratio [ROR]=11.21, 5515 vs 122 reports) and pericardial disease (ROR=3.80, 12,800 vs 95 cases).

Patients using ICIs also had an increased risk of developing vasculitis (ROR=1.56, 33,289 vs 82 cases), including temporal arteritis (ROR=12.99, 696 vs 18 cases) and polymyalgia rheumatica (ROR=5.13, 1709 vs 16 cases).

And the corresponding IC025 values for these cardiovascular irAEs – where a value above 0 indicates a significant difference between the observed and expected number of each side effect – were 3.20, 1.63, 0.03, 2.59 and 1.33.

The team observes that lung cancer patients had the highest rate of pericardial disease, affecting 56% of 87 patients, whereas patients with melanoma were most likely to develop myocarditis (41% of 103 patients) or vasculitis (60% of 70 patients).

The researchers also highlight the early onset of cardiovascular irAEs, occurring soon after first ICI dose. Median time to onset was 30 days for myocarditis and pericardial disease, and 55 days for vasculitis.

Of concern, over 80% of cardiovascular irAEs reported were classified as severe; 50% of 122 patients with myocarditis died, as did 21% of 95 patients with pericardial disease and 6% of 82 patients with vasculitis. In addition, 28% of 18 patients with temporal arteritis developed visual impairments.

“Severe cardiac events associated with myocarditis, pericardial disease, and vasculitis occur in patients given immune checkpoint inhibitors”, Javid Moslehi et al summarise in The Lancet Oncology.

“These events should be considered in patient care and in combination clinical trial designs ie, combinations of different immunotherapies as well as immunotherapies and chemotherapy)”, they recommend.

By Lynda Williams

medwireNews is an independent medical news service provided by Springer Healthcare. © 2018 Springer Healthcare part of the Springer Nature group

See also: